BACKGROUND AND OBJECTIVE: Hepatic toxicity directly related to the drugs administered in cyclic chemotherapy (CT), although sometimes serious, does not limit the treatment of non-Hodgkin's lymphoma (NHL). Nevertheless, reports of reactivation of viral hepatitis in NHL patients with B virus (HBV) infection are becoming more frequent. The recent observation of two cases of severe liver toxicity directly correlated to CT and a case of fatal hepatic failure due to HBV replication prompted us to evaluate the hepatic toxicity of CT in 98 consecutive B-cell NHL patients treated with relatively homogeneous cyclic CT. METHODS: Acute hepatic toxicity was retrospectively evaluated in 98 consecutive B-cell NHL patients who received induction CT. HBV and HCV markers were checked at presentation. All patients were tested for ALT and bilirubin before every CT course, while tests for HBV-DNA and/or for HCV-RNA were performed with PCR only when hepatitis occurred. RESULTS: At presentation 22 patients (22.4%) were positive for HBsAg, and 11 (15.9%) were positive for anti-HCV. Acute hepatitis developed in 12 (12.2%) NHL patients: 8 (out of 22) in HBsAg-positive and anti-HCV-negative patients, 3 (out of 76) in HBsAg-negative patients, and 1 (out of 11) in anti-HCV-positive patients. Hepatitis was attributed to reactivation of chronic B hepatitis in 3 patients and to drug toxicity in 3 others; hepatitis was undefined in 6 cases. INTERPRETATION AND CONCLUSIONS: Drug-related liver toxicity is not a rare occurrence in NHL patients. Reactivation of HBV replication is responsible for a relevant number of the hepatitis cases observed. We did not detect acute hepatitis due to the reactivation of HCV replication (in chronic C hepatitis carriers).
Figures & Tables
Vol. 82 No. 1 (1997): January, 1997 : Articles
Ferrata Storti Foundation, Pavia, Italy
Statistics from Altmetric.com
How to Cite
P Faggioli, M De Paschale, A Tocci, M Luoni, S Fava, A De Paoli, A Tosi, E Cassi. Acute hepatic toxicity during cyclic chemotherapy in non Hodgkin’s lymphoma. Haematologica 1997;82(1):38-42; https://doi.org/10.3324/%x.